Tennessee, 2011High Wind in Tennessee, March 9, 2011
March 9, 2011 · NWS MRX · 1 event in 1 county or zone
A powerful southerly low level jet was in place across the Appalachian Mountains. The strong winds aloft were brought down to the surface in the lee of the mountain range generating significant damage across extreme Northeast Tennessee.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful southerly low level jet was in place across the Appalachian Mountains. The strong winds aloft were brought down to the surface in the lee of the mountain range generating significant damage across extreme Northeast Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 9, 3:30 AM EST, 1 hour earlier.
Area forecast discussion, Mar 9, 3:30 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EST WED MAR 9 2011
.SHORT TERM (TODAY AND TONIGHT)...STRONG STORM SYSTEM ALREADY MAKING
AN IMPACT ON THE SOUTHERN APPALACHIAN REGION WITH STRENGTHENING
WINDS ALOFT AS LOW LEVEL JET PRESSES EAST ACROSS THE MID SOUTH.
STAYED WITH THE WIND ADVISORY THROUGH THIS EVENING AS FRONTAL PUSH
SHOULD BE ABLE TO MIX STRONG FLOW ALOFT TO THE SURFACE AS IT
ADVANCES TOWARD THE MOUNTAINS. THE OTHER MAIN FEATURE IN ASSOCIATION
WITH THIS SYSTEM WILL BE THE PROLONGED PERIOD OF HEAVY RAIN AS VERY
HIGH PRECIPITABLE WATER STREAMS NORTH INTO THE REGION. THE MOISTURE
WILL BE EFFICIENTLY LIFTED IN A SCENARIO WHICH INCLUDES A LENGTHY
PERIOD OF CONVERGENCE AHEAD OF A SLOW MOVING UPPER LEVEL TROUGH WITH
STRONG DIVERGENCE ALOFT IN THE ENTRANCE REGION OF 120 KT JET. STAYED
WITH A CHANCE FOR CONVECTION ACROSS MUCH OF THE FORECAST AREA WHILE
SHIFTING TO CATEGORICAL CONVECTIVE POPS FOR SOUTHEAST TENNESSEE AND
SOUTHWEST NORTH CAROLINA LATER IN THE DAY AS NARROW INSTABILITY AXIS
BUILDS EAST AHEAD OF SYSTEM COLD FRONT. AREAL PRECIP TOTALS WILL BE
IN THE 1-2 INCH RANGE WITH LOCALIZED AMOUNTS CLOSE TO 3 INCHES
ACROSS SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA WHERE THE
BEST COMBINATION OF MOISTURE AND LIFT WILL BE LOCATED. A FLOOD WATCH
WILL REMAIN IN EFFECT UNTIL LATE EVENING DUE TO TIMING OF HEAVY RAIN
IN PROXIMITY TO THE RECENT TWO WEEK PERIOD OF EXCESSIVE RAINFALL THE
REGION HAS EXPERIENCED. MAX TEMPERATURE FORECAST COULD BE
CHALLENGING AS USUAL WITH STRONG SOUTHERLY DOWNSLOPE FLOW POSSIBLY
ALLOWING THE NORTHERN GREAT VALLEY TO BECOME A LITTLE WARMER THAN
SOUTHEAST TENNESSEE. USED A GUIDANCE BLEND FOR MAX TEMPS.
.LONG TERM (THURSDAY THROUGH TUESDAY)...UPPER TROUGH WILL BECOME
NEGATIVELY TILTED AND TRANSITION INTO A CLOSED LOW AS IT CROSSES THE
APPALACHIANS ON THURSDAY. COLD ADVECTION BEHIND THE 850 MB TROUGH ON
THURSDAY WILL RESULT IN TEMPS NEARLY STEADY OR SLOWLY FALLING
THROUGH THE DAY. FALLING MIDLEVEL TEMPS WILL CREATE INSTABILITY FOR
SHOWERS. BY THURDAY EVENING PRECIP WILL TRANSITION TO SNOW
SHOWERS...WHICH WILL CONTINUE INTO FRIDAY MORNING. THE NAM PRODUCES
WARNING-CRITERIA SNOW AMOUNTS IN THE MOUNTAINS...BUT THIS APPEARS
OVERDONE AS THE GFS AND SREF SHOW MUCH LESS. A 25 KT NW FLOW WILL
ENHANCE SNOW AMOUNTS IN HIGHER ELEVATIONS...BUT THE LACK OF SYNOPTIC
LIFT AND SMALL WINDOW OF ADEQUATE MOISTURE DEPTH SHOULD HELP LIMIT
AMOUNTS TO ADVISORY LEVELS OR LOWER. TEMPS NEAR TO JUST ABOVE
FREEZING WILL PREVENT MUCH ACCUMULATION IN VALLEY LOCATIONS.
THE REST OF THE LONG TERM WILL REMAIN RELATIVELY UNCHANGED. A SERIES
OF FAST-MOVING SHORTWAVE TROUGHS WILL KEEP TEMPERATURES BELOW
NORMAL...BUT WITH MOISTURE LACKING WE SHOULD STAY DRY THROUGH THE
WEEKEND. THE GFS AND ECMWF ARE QUITE DIFFERENT FOR DAYS 6 AND 7...SO
WILL LEAVE THE CURRENT SLIGHT CHANCE POPS GOING.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 61 44 49 34 54 / 100 50 40 20 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 58 43 48 32 49 / 100 60 50 40 0
OAK RIDGE, TN 58 43 46 32 51 / 100 60 50 40 0
TRI CITIES AIRPORT, TN 57 46 52 30 45 / 100 80 70 70 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
CAMPBELL...COCKE SMOKY MOUNTAINS...EAST POLK...HAMILTON...
KNOX...LOUDON...MARION...MCMINN...MEIGS...MORGAN...NW
BLOUNT...NORTH SEVIER...NORTHWEST MONROE...RHEA...ROANE...
SCOTT TN...SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
MONROE...UNION...WEST POLK.
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
EAST POLK...JOHNSON...NW BLOUNT...NORTH SEVIER...NORTHWEST
CARTER...NORTHWEST COCKE...NORTHWEST GREENE...SEVIER SMOKY
MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST
MONROE...UNICOI...WASHINGTON TN.
FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
CLAIBORNE...GRAINGER...HAMBLEN...HANCOCK...HAWKINS...
JEFFERSON...JOHNSON...NORTHWEST CARTER...NORTHWEST COCKE...
NORTHWEST GREENE...SOUTHEAST CARTER...SOUTHEAST GREENE...
SULLIVAN...UNICOI...WASHINGTON TN.
VA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR THE FOLLOWING
ZONES: RUSSELL...WISE.
FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES: LEE...
RUSSELL...SCOTT...WASHINGTON...WISE.
&&
20/DGSHazardous weather outlook, Mar 9, 4:02 AM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
402 AM EST WED MAR 9 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
402 AM EST WED MAR 9 2011 /302 AM CST WED MAR 9 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM WILL SHIFT EAST INTO THE REGION TODAY.
STRONG SOUTHERLY WINDS IN ASSOCIATION WITH THIS SYSTEM WILL
CONTINUE ACROSS THE AREA TODAY WHILE WEAKENING LATER THIS
EVENING. SUSTAINED WINDS OF 20 TO 35 MPH WITH GUSTS UP TO 50 MPH
ARE EXPECTED OVER THE MOUNTAINS AND ADJACENT FOOTHILLS. A WIND
ADVISORY IS IN EFFECT FOR THIS AREA.
HEAVY RAINFALL WILL MOVE INTO THE AREA THIS MORNING AND WILL CONTINUE
THROUGH THIS EVENING. DUE TO MOIST SOIL CONDITIONS AND ELEVATED
RIVER LEVELS ALREADY IN PLACE...FLOODING IS EXPECTED. A FLOOD WATCH
IS IN EFFECT FOR THE ENTIRE AREA. BE PREPARED TO MOVE TO HIGHER
GROUND IF FLOODING DEVELOPS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MUCH COLDER AIR WILL FLOW INTO THE REGION BY THURSDAY AFTERNOON
AND EVENING...AND WILL PRODUCE SCATTERED SNOW SHOWERS INTO THURSDAY
NIGHT. A DUSTING UP TO 2 INCHES OF SNOW COULD ACCUMULATE BY FRIDAY
MORNING...MAINLY IN THE HIGHER ELEVATIONS OF SOUTHWESTERN VIRGINIA
AND NORTHEAST TENNESSEE. SOME LOCALLY HEAVIER AMOUNTS OF 3 INCHES
OR MORE COULD FALL ABOVE 5000 FEET IN THE SMOKIES.
STAY TUNED FOR MORE DETAILS AND UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT DUE TO THE
POTENTIAL FOR FLOODING.
High Wind, Northwest Greene
- When
- March 9, 4:30 AM EST
- Where
- Northwest Greene forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Property damage
- $30,000
- Reported by
- Mesonet
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Strong south winds descending from the adjacent Appalachian Mountains damaged the roof at Camp Creek Elementary School.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Alabama, March 9 to 10, 2011$415,000 · 75 kt wind · 32 events
- Tornadoes and Flash Flood in Mississippi, March 9, 2011$222,000 · EF1 · 13 events
- Flash Flooding and Flood in Mississippi, March 9, 2011$133,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Alabama, March 9 to 12, 2011$52,000 · 30 events
- Flash Flooding and Flood in Georgia, March 9, 2011$74,000 · 50 kt wind · 13 events
- Tornadoes and Hail in Florida, March 9, 2011$100,000 · EF0 · 3 events
- Tornado and Damaging Winds in Georgia, March 9, 2011$32,000 · EF0 · 9 events
- Strong Wind in Tennessee, March 9, 2011$18,000 · 4 events
- Winter Weather in Wisconsin, March 9, 201113 events
- Winter Storm and Winter Weather in Michigan, March 9, 20118 events
- High Wind in Wyoming, March 9 to 11, 201159 kt wind · 7 events
- Damaging Winds in Georgia, March 9, 2011$5,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282033.